Hail, Clermont
- When
- July 5, 12:22 PM EST to 12:24 PM EST
- Where
- Clermont County, 0.87 mi NE of Miamiville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.230, -84.290
Scattered showers and thunderstorms moved southeast across the mid Ohio Valley as an upper level disturbance pushed through the mid Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered showers and thunderstorms moved southeast across the mid Ohio Valley as an upper level disturbance pushed through the mid Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 11:09 AM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1209 PM EDT Tue Jul 5 2022
.SYNOPSIS...
It will be hot and humid through much of the week. Multiple
rounds of showers and thunderstorms will occur.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Early afternoon update...
Complex scenario ongoing across the forecast area as heat and
humidity have increased and thunderstorms continue. Due to
ongoing thunderstorms, the heat advisory has been cancelled
where various outflow boundaries combined with showers and
thunderstorms will limit heat indicies. Locations across the
tri-state and Ohio River are already observing temperatures near
advisory criteria so decided to leave those areas in effect even
if thunderstorms move through this afternoon.
Clear outflow boundary stretched northwest to southeast from
eastern Indiana to southern Ohio. This has resulted in renewed
convective initiation but mean atmospheric flow pushes the new
updrafts behind the surface boundary, limiting the severe
threat. Locally heavy rainfall has occurred with some personal
weather station and radar estimates between 2-3 inches in some
spots. Will continue to monitor locations ahead of the boundary
for new convective initiation.
918 AM Morning update...
The initial decaying MCS has moving through the forecast area
this morning with a trailing outflow boundary stretching
westward along the Ohio River and into the tri-state. Despite
the weakening of this system, renewed development of convection
has continued across northeast Indiana and northwest Ohio this
morning. Have increased PoPs from the previous forecast for
eastern Indiana and west-central Ohio as these training
thunderstorms continue eastward. Since these are behind the
low-level boundary, these thunderstorm are feeding off the
remaining LLJ and height perturbations in the mid-level flow.
For the rest of the morning and early afternoon, the biggest
question is where do the thunderstorms go from here?
An unstable air mass remains southwest of the thunderstorm
complex moving into western Ohio, however, the upper level
shortwave is moving southeast into the Mid-Atlantic region. This
results in a lack of synoptic forcing over the area but an
increasingly unstable environment. With the lack of upper level
forcing, we are left with the instability at the surface and
cooled pool air mass settling in over northwest Ohio and
northern Indiana. The newest forecast expectations are that this
boundary will continue to support renewed convection as it moves
southward into the growing instability across eastern
Indiana/western Ohio/southwester Ohio. This occurs throughout
the late morning hours into early afternoon with heavy rain and
damaging winds the highest threat. If the band of convection is
west to east, the low-level shear vectors do not support much
damaging wind aside for the occasional downburst associated with
the newest convection.
There is some support to this morning convection weakening with
no convective development until late this afternoon or evening
until the evening. Will continue updates late this morning into
the afternoon as confidence increases with either scenario.
Lastly, heat advisory criteria conditions will be dependent
convective evolution so some adjustments to the advisory may be
necessary as confidence in either scenario grows.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Active belt of thunderstorm complexes to continue across the
Ohio Valley around the mid level ridge stretching from the
southern Plains thru the southeast. Storms that develop during
the afternoon may continue into this evening, especially over
eastern Indiana/south Ohio where greater instability may linger.
Another MCS that develops over the Great Lakes may drop
southeast into the northern part of the forecast area late
tonight. Warm and humid conditions tonight with lows in the
lower and middle 70s.
In weak shear environment with west-northwest flow aloft --
storms to continue to be in the forecast Wednesday in the
moderate to strongly unstable airmass. Global models showing an
embedded s/w dropping ESE across the area Wednesday afternoon
into Wednesday night. Exact timing and placement of this feature
and associated thunderstorms is still unclear at this time.
Based on trends have best thunderstorm chances across the
southern/southwest portion of ILN/s CWA Wednesday afternoon.
Given available instability and moist airmass a severe threat
with wind being the main threat and heavy rain and flood threat
will continue Wednesday afternoon into Wednesday night. Hot and
humid conditions to continue with highs from near 90 northeast
to the lower 90s southwest. Maximum heat indices may exceed 100
over the southwest and southern counties Wednesday afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Unsettled weather can be expected into the weekend before drier
weather arrives early next week. A few disturbances combined with
copious moisture will produce rounds of showers and thunderstorms
Wednesday night into Saturday.
Though model differences and effects from upstream convection
complicate the picture, it appears that a potent disturbance
tracking to the Great Lakes will bring a round of thunderstorms
Wednesday night, with severe thunderstorms possible from an
environment containing strong CAPE, ample winds aloft, and copious
moisture. Similar conditions are forecast for Thursday and Friday,
aided by convergence developing along a cold front. A few showers
and thunderstorms may linger on Saturday as the front departs to
the south.
Drier weather is probable for Sunday when high pressure drops from
the Great Lakes to the Ohio Valley. A low chance for showers returns
on Monday ahead of another disturbance moving to the Great Lakes.
Looking at temperatures, we should experience highs in the mid and
upper 80s Thursday, retreating to the low and mid 80s Friday through
Sunday as the boundary sags to the south, before increasing back to
the mid and upper 80s Monday.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Northwest mid level flow across the Ohio Valley around the
periphery of a broad mid level ridge centered over the Lower MS
Valley. MCS will weaken as it drops southeast across ILN/s area
this morning. Wind gusts to 35 kt and a brief wind shift to the
northwest will be likely across the northern TAF sites early in
storms. Ceilings will remain VFR but vsbys will briefly drop to
MVFR in rain showers.
There continues to be good spread in model solutions and
therefore uncertainty on how far south the storms make it this
morning before falling apart. Have thunder at all TAF sites with
a VCSH mention at KCVG/KLUK. Although it is less favorable at
KCVG and KLUK can not rule out a rumble of thunder prior to
weakening.
Confidence in forecast this afternoon is rather low regarding
exact placement of additional convective development. Moderate
to strong instability develops during the heating of the day in
the wake of this mornings thunderstorms. It remains unclear
where outflow will lay out to aid the development of deep
convection.
Have a mention of VCTS at KDAY and KILN after 21Z but there is
considerable uncertainty in the weakly forced unstable
environment.
Additional storm development is possible in this favorable belt
around the mid level ridge overnight but coverage, placement
and timing is still uncertain -- so have omitted a mention in
all but KCMH and KLCK.
Southwest at 10 to 12 kts with gusts up to 20 kts today.
OUTLOOK...Thunderstorms are possible Wednesday into Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ070-077>079-
081-088.
KY...Heat Advisory until 9 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 9 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...McGinnis
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...ARHazardous Weather Outlook National Weather Service Wilmington OH 1201 PM EDT Tue Jul 5 2022 OHZ026-034-035-042>046-051>056-060>065-071>074-080-082-061615- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami- Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-Hocking-Highland- Pike- 1201 PM EDT Tue Jul 5 2022 This Hazardous Weather Outlook is for Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms remain possible with locally heavy rain the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday afternoon and Wednesday night. Some of the storms may be strong to severe. Damaging winds and large hail are the main threats. Also, heavy rain may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ070-077>079-081-088- 061615- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Butler-Hamilton-Clermont- Brown-Adams-Scioto- 1201 PM EDT Tue Jul 5 2022 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms are expected this afternoon and overnight. Some of the storms this afternoon and tonight may be strong to severe. Damaging winds and large hail are the main threats. Also, heavy rain may result in localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday afternoon and Wednesday night. Some of the storms may be strong to severe. Damaging winds and large hail are the main threats. Also, heavy rain may result in localized flooding. Also, maximum heat indices will be near 100 Wednesday and Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
722 AM EDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND GST KTZR BOLTON FIELD 39.90N 83.14W
07/05/2022 M48 MPH FRANKLIN OH AWOS
&&
KCSpecial Weather Statement
National Weather Service Wilmington OH
1057 AM EDT Tue Jul 5 2022
OHZ034-035-042-043-051545-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-
1057 AM EDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SHELBY, NORTHEASTERN
DARKE, AUGLAIZE AND SOUTHERN MERCER COUNTIES THROUGH 1145 AM EDT...
At 1057 AM EDT, a strong thunderstorm was located near Coldwater,
moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph, frequent cloud-to-ground
lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Lightning can cause serious injury or
death. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Sidney, Celina, Wapakoneta, St. Marys, Coldwater, New Bremen,
Minster, St. Henry, Newport, Anna, Fort Loramie, Jackson Center,
Botkins, New Knoxville, Hardin, Moulton, Russia, Port Jefferson,
Osgood and Chickasaw.
This includes I-75 in Ohio between mile markers 86 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4054 8399 4049 8399 4048 8400 4032 8400
4032 8401 4019 8402 4019 8416 4020 8422
4020 8443 4052 8473 4065 8443
TIME...MOT...LOC 1457Z 310DEG 31KT 4045 8451
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KCSpecial Weather Statement
National Weather Service Wilmington OH
104 PM EDT Tue Jul 5 2022
OHZ070-071-077-078-051730-
Hamilton OH-Clermont OH-Warren OH-Butler OH-
104 PM EDT Tue Jul 5 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON, SOUTHEASTERN BUTLER, NORTHERN CLERMONT AND SOUTHWESTERN
WARREN COUNTIES THROUGH 130 PM EDT...
At 103 PM EDT, a strong thunderstorm was located over Sixteen Mile
Stand, moving southeast at 25 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Cincinnati, Mason, Norwood, Sharonville, Blue Ash, Loveland, Reading,
Montgomery, Madeira, Wyoming, Milford, Deer Park, Mariemont, Terrace
Park, Batavia, Camp Dennison, Highpoint, Remington, Plainville and
Concorde Hills.
This includes the following Interstates...
I-71 in Ohio between mile markers 8 and 24.
I-75 in Ohio between mile markers 9 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3919 8449 3938 8435 3926 8401 3925 8400
3925 8399 3902 8413
TIME...MOT...LOC 1703Z 300DEG 21KT 3927 8432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPHThe Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were downed along Lakeview Acres Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034087, 1034088, 1034089.